MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTHXSFT2H08
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/12/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2019-02075.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the right superior hypophyseal artery using a benchmark 6f 071 delivery catheter (benchmark) and penumbra smart coils (smart coils).During the procedure, while attempting to advance the benchmark in the target vessel, the physician noticed that the hub of the benchmark was cracked, and air was starting to come through the crack; therefore, the benchmark was removed.Another benchmark was then used to continue the procedure.Next, while attempting to advance a smart coil through a non-penumbra microcatheter, the smart coil would not advance into the hub of the microcatheter; therefore, it was removed.The procedure was completed using another smart coil, the second benchmark, and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 23.0 and 34.0 cm from its proximal end.The pusher assembly mid-joint was proximal to the introducer sheath friction lock approximately 10.5 cm.The embolization coil was intact with its pusher assembly and had offset coil winds.Conclusions: evaluation of the returned smart coil revealed offset coils winds on the embolization coil.If the introducer sheath is not aligned properly within the hub of a parent device prior to advancement, the embolization coil may take shape within the hub and damage such as offset coil winds may occur.During the functional test, resistance was experience while attempting to advance the smart coil from its returned position; therefore, the introducer sheath was removed distally, and the smart coil was re-sheathed correctly.The smart coil was then able to be advanced through its introducer sheath without an issue.While attempting to advance the smart coil through a demonstration microcatheter, resistance was encountered as the offset coil winds began to take shape inside the hub of the demonstration catheter, and smart coil could not be advanced any further.Evaluation of the returned benchmark revealed a kink underneath the strain relief.If the benchmark is manipulated at an extreme angle during use, damage such as a kink may occur.During functional testing, the benchmark was flushed with air using a syringe while submerged, and a leak was observed from underneath the strain relief.The strain relief was unraveled, and a hole was observed.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.Penumbra catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2019-02075.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9287512
Report Number3005168196-2019-02074
Device Sequence Number19305781
Product Code HCG
UDI-Device Identifier00814548016016
UDI-Public00814548016016
Combination Product (Y/N)Y
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/12/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/16/2022
Device Model Number400SMTHXSFT2H08
Device Catalogue Number400SMTHXSFT2H08
Device Lot NumberF77169
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/02/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 10/12/2019
Supplement Date Received by Manufacturer02/11/2020
Initial Report FDA Received Date11/06/2019
Supplement Report FDA Received Date02/26/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age65 YR
Date Report Sent to FDA01/01/2005